Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 152, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 16, 2004, 1:53 PM EST for Kosciusko County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 1:53 PM EST (18:53 UTC)
- Expired
- Jul 16, 2004, 2:15 PM EST
- In force
- 22 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 27 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 12:10 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 161853 SVRIWX INC085-161915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 151 PM EST FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KOSCIUSKO COUNTY IN INDIANA * UNTIL 215 PM EST * AT 151 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BURKET...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... SIDNEY SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. HAIL UP TO AN INCH IN DIAMETER AND VERY HEAVY RAIN ARE LIKELY WITH THIS SEVERE STORM. SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4126 8589 4114 8606 4105 8592 4107 8568 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:20 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 16, 12:20 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1220 PM EST FRI JUL 16 2004 .AVIATION... COLD FRONT OVER CENTRAL WISCONSIN CONTINUES MOVING SOUTHEAST. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE ADVANCING FRONTAL SYSTEM. THERE IS POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE. ADVANCED THE CHANCE OF THUNDER AT SOUTH BEND TO EARLY AFTERNOON AND FORT WAYNE TO LATER THIS AFTERNOON. CEILINGS WILL DROP OVERNIGHT AS A LOW PRESSURE CENTER OVER MISSOURI ADVANCES NORTHEAST ALONG THE FRONT. THERE IS A CHANCE OF IFR CEILINGS WITH THIS SYSTEM AT SOUTH BEND AS THE LOW PASSES TO THE SOUTHEAST...BUT IT WAS LEFT OUT OF TERMINALS FOR NOW. && .UPDATE... DEWPOINTS HAVE INCREASED FASTER THAN FORECAST AND TEMPERATURES ARE ALREADY AT OR NEAR FORECAST HIGHS. SO UPDATED FORECAST TO INCREASE HIGH TEMPERATURES INTO THE LOW 80S NORTHWEST TO MID 80S SOUTH. ALSO RAISED DEWPOINTS A FEW DEGREES FOR TODAY. CLOUDS HAVE BEEN SLOWER TO DEVELOP THAN ANTICIPATED SO ADJUSTED SKY CONDITION TO REFLECT THIS. THE REST WAS LEFT UNCHANGED. && .PREV DISCUSSION... SHORT TERM... TODAY AND TONIGHT. THE SYSTEM MOVING DOWN INTO THE AREA FROM THE NORTH TODAY IS NOT LOOKING AS STRONG AS IT ONCE WAS. THE FRONT THAT IS CONNECTED TO THE LOW TO OUR NORTHEAST LOOKS TO BE WEAKER AT ITS SOUTHERN END OVER US. THIS WILL TEND TO SWING EASTWARD/SOUTHEASTWARD TODAY AS AN UPPER LEVEL TROUGH MOVES IN. ANY CONVECTION TODAY LOOKS LIKE IT SHOULD DEVELOP AHEAD/DOWNSTREAM OF THE UPPER TROUGH. ETA AND GFS AGREE THAT THE UPPER LEVEL TROUGH SHOULD ENTER NORTHWESTERN INDIANA THIS EVENING. ALSO A LOW WILL DEVELOP TO OUR SOUTHWEST AND MOVE EASTWARD INTO KENTUCKY/TENNESSEE. THE UPPER LEVEL TROUGH WILL HELP TO GIVE US A CHANCE FOR SOME RAIN TODAY AND TONIGHT AS IT INDUCES SOME LIFT TODAY WITH THE MOISTURE THAT IS AVAILABLE. 50 TO 60 POP TODAY AND TONIGHT AT BEST. SEVERE WEATHER DOES NOT LOOK TOO LIKELY AS SEVERE INDICES ARE NOT TOO GREAT. CAPE GETS A LITTLE ABOVE A 1000J/KG...LI VALUES AT THE MOST -2. TOTAL TOTALS AT THE MOST INTO THE UPPER 40S. THERE WILL BE NO JET HELP EITHER FOR STORMS TO GO SEVERE. COULD BE SOME ISOLATED SEVERE STORMS BUT NO BIG OUTBREAK. CLOUDS AND THE NORTHWESTERLY FLOW SHOULD HELP TO KEEP TEMPS TODAY JUST BELOW NORMAL AND AROUND NORMAL FOR TONIGHT. LONG TERM... SATURDAY THROUGH THURSDAY. LITTLE CHANGE TO GOING FORECAST. CHANCE POPS KEPT TO 30 PERCENT AREA WIDE SATURDAY NIGHT INTO SUNDAY WITH CLOSED UPPER SYSTEM PUSHING SLOWLY EASTWARD TO APPALACHIANS BY F72 TAKING BETTER MOISTURE BUT WITH SOME WEAK IMPULSES AND WEAK AFTERNOON INSTABILITY CANT RULE OUT. CONCERN WITH WEAK FRONT INTO UPPER MIDWEST PER GFS/ETA LATE MONDAY NIGHT AND PASSING THROUGH GREAT LAKES ON TUESDAY PER GFS BUT WITH STRENGTH...MOISTURE RETURN AND TIMING IN QUESTION WILL HOLD FROM ADDING TSRA MENTION FOR ADDITIONAL RUN TO RUN CONSENSUS. CONTINUED CHANCE TSRA WITH NEXT STRONGER FRONT WEDNESDAY AFTERNOON INTO THURSDAY. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
Hazardous weather outlook, Jul 16, 5:34 AM EST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 534 AM EST FRI JUL 16 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-171045- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 534 AM EST FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THOUGH AN ISOLATED STORM WITH DAMAGING WIND OR LARGE HAIL IS POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY SOUTHWEST OF A BENTON HARBOR TO SOUTH BEND TO FORT WAYNE LINE. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY. THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY AFTERNOON INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.